Alert archive / Alabama / Red Flag Warnings in 2014
Red Flag Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 28, 2014, 5:00 AM CST for 5 counties in Alabama. It took effect at Jan 28, 2014, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 28, 2014, 5:00 AM CST (11:00 UTC)
- In effect from
- Jan 28, 2014, 11:00 AM CST
- Expired
- Jan 28, 2014, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 6:00 PM CST | SNOW 0 | 3 S Hamilton, AL | STORM TOTAL ACCUMULATION WAS A TRACE OF SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WWUS84 KBMX 281100 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 AM CST TUE JAN 28 2014 ...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST CENTRAL ALABAMA... ALZ011>013-290000- /O.UPG.KBMX.FW.A.0005.140128T1700Z-140129T0000Z/ /O.NEW.KBMX.FW.W.0010.140128T1700Z-140129T0000Z/ MARION-LAMAR-FAYETTE- 500 AM CST TUE JAN 28 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR NORTHWEST CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WINDS...WILL BE FROM THE NORTH AROUND 10 TO 15 MPH WITH GUSTS UP TO 20 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$ ALZ014-015-290000- /O.NEW.KBMX.FW.W.0010.140128T1700Z-140129T0000Z/ WINSTON-WALKER- 500 AM CST TUE JAN 28 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR NORTHWEST CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE NORTH AROUND 10 TO 15 MPH WITH GUSTS UP TO 20 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 24 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
1 follow-up statement
787 WWUS84 KBMX 282155 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 PM CST TUE JAN 28 2014 ...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST CENTRAL ALABAMA... ALZ011>015-291200- /O.NEW.KBMX.FW.A.0006.140129T1700Z-140130T0000Z/ /O.CON.KBMX.FW.W.0010.000000T0000Z-140129T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER- 355 PM CST TUE JAN 28 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR NORTHWEST CENTRAL ALABAMA... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR THE NORTHWESTERN COUNTIES IN CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ ALZ017>028-030>032-034-291200- /O.NEW.KBMX.FW.A.0006.140129T1700Z-140130T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-SUMTER-GREENE-HALE-BIBB- 355 PM CST TUE JAN 28 2014 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR THE NORTHWESTERN COUNTIES IN CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 27, 11:41 PM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Jan 27, 11:41 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1141 PM CST MON JAN 27 2014 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... THE COLD AIR TOOK A LITTLE LONGER TO ARRIVE THAN EXPECTED...BUT IT HAS MADE IT PRESENCE KNOW THIS EVENING WITH NORTH WINDS OF 10 TO 20 MPH...ALONG WITH SUB-FREEZING TEMPERATURES AND NEGATIVE SURFACE DEWPOINT TEMPERATURES ALONG AND NORTH OF I-20. THIS WILL DEFINITELY BE A BATTLE BETWEEN INCREASING MOISTURE ALOFT AND DRIER AIR ADVECTING SOUTHWARD. THE MAIN CHANGE MADE THIS UPDATE WAS TO ADD A FEW MORE COUNTIES TO THE WINTER WEATHER ADVISORY...BIBB...SHELBY... AND TALLADEGA. THIS IS NOT BASED ON ANY NEW MODEL DATA...BUT FORECAST SNOWFALL TOTALS WERE ABOVE THE ONE-QUARTER INCH CRITERIA ACROSS THE SOUTHERN PORTIONS OF THESE THREE COUNTIES. AS FAR AS NEW MODEL DATA...IT LOOKS LIKE THE DRIER AIR WILL WIN OUT OVERNIGHT WITH LITTLE OF NO PRECIPITATION EXPECTED TO MAKE IT TO THE SURFACE BEFORE SUNRISE. WINTRY PRECIPITATION WILL INCREASE RAPIDLY AFTER SUNRISE WITH SOME TYPE OF LIGHT PRECIPITATION FALLING ACROSS MOST OF CENTRAL ALABAMA BY NOON TUESDAY. THE BEST CHANCE OF ACCUMULATIONS WILL BE ALONG AND SOUTH OF THE I-85 CORRIDOR. THE NEWER MODEL RUNS ARE SHOWING THE PRECIPITATION MOVING OUT OF CENTRAL ALABAMA BY TUESDAY NIGHT AT MIDNIGHT. 58/ROSE && .AVIATION... 06Z TAF DISCUSSION. VFR CONDITIONS STILL EXPECTED THRU THE NIGHT. STILL LOOKING AT A RATHER DIFFICULT PRECIP FORECAST FOR TUESDAY DUE TO AN OVERRUNNING EVENT THAT WILL TAKE SHAPE. PRECIP WILL SPREAD NORTHWARD DURING THE DAY AND MAY BEGIN AS A WINTRY MIX...INCLUDING FZRA AND PL...IN THE FAR SOUTH. A TRANSITION TO ALL SNOW IS CURRENTLY EXPECTED IN THE AFTERNOON...WITH THE HIGHEST CHANCES SOUTH. MGM/TOI COULD SEE SNOWFALL TOTALS OF 2 INCHES OR MORE...WHILE THE NORTHERN TERMINALS ONLY SEE A DUSTING TO 0.5 INCH. CIGS SHOULD LOWER TO MVFR WITH THE ONSET OF PRECIP. VIS COULD BE REDUCED AT TIMES AS WELL...ESPECIALLY IN AREAS OF HEAVIER SNOW. PRECIP WILL SLOWLY COME TO AN END FROM NORTH TO SOUTH IN THE EVENING AND OVERNIGHT. WINDS WILL GENERALLY BE OUT OF THE NORTH AOA 10 KTS WITH SOME HIGHER GUSTS POSSIBLE. 19 && .FIRE WEATHER... A COLD FRONT IS CURRENTLY MOVING ACROSS THE STATE WITH NORTHERLY WINDS AT THE SURFACE. COLD AND DRIER AIR IS MOVING IN BEHIND THE FRONT. A FIRE WEATHER WATCH CONTINUES FOR THE NORTHWESTERN CONTINUES TOMORROW AFTERNOON WHERE THE DEWPOINTS WILL MIX OUT WITH RH VALUES DROPPING BELOW 25 PERCENT FOR 4 OR MORE HOURS. AT THE SAME TIME...MOISTURE WILL INCREASE ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA WHERE WINTRY PRECIPITATION IS EXPECTED DURING THE DAY TOMORROW AND INTO THE OVERNIGHT HOURS. AS THIS ENDS EARLY WEDNESDAY NIGHT...MUCH DRIER AIR WILL ADVECT INTO THE STATE CREATING HIGH FIRE DANGER ON BOTH WEDNESDAY AND THURSDAY AFTERNOONS. A FIRE WEATHER WATCH WILL LIKELY BE ISSUED IN THE COMING FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 20 29 13 32 14 / 10 30 20 0 0 ANNISTON 22 29 15 33 14 / 10 50 30 0 0 BIRMINGHAM 22 28 13 34 15 / 10 40 20 0 0 TUSCALOOSA 24 31 14 36 16 / 10 40 20 0 0 CALERA 24 29 16 35 17 / 10 60 30 0 0 AUBURN 27 30 17 34 18 / 10 90 80 10 0 MONTGOMERY 28 30 19 36 18 / 20 90 70 10 0 TROY 31 30 21 34 17 / 20 100 80 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 AM TUESDAY TO 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: BIBB...CHILTON...CLAY...COOSA... GREENE...HALE...PERRY...RANDOLPH...SHELBY...SUMTER...TALLADEGA. WINTER STORM WARNING FROM 10 AM TUESDAY TO 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK... CHAMBERS...DALLAS...ELMORE...LEE...LOWNDES...MACON...MARENGO... MONTGOMERY...PIKE...RUSSELL...TALLAPOOSA. FIRE WEATHER WATCH FROM 11 AM CST TUESDAY THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION. &&
Hazardous weather outlook, Jan 27, 6:12 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 PM CST MON JAN 27 2014 ALZ011>015-017>050-290015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 612 PM CST MON JAN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE WILL CREATE A CHANCE FOR ACCUMULATING SNOW...SLEET...AND FREEZING RAIN ACROSS THE SOUTHERN LOCATIONS OF CENTRAL ALABAMA LATE TUESDAY MORNING AND TUESDAY NIGHT. THE MAIN AREA OF CONCERN IS NEAR AND SOUTH OF A LINE FROM DEMOPOLIS TO CLANTON TO WEDOWEE. STAY TUNED TO FURTHER INFORMATION REGARDING THIS WINTER WEATHER SCENARIO. ANOTHER SURGE OF VERY COLD ARCTIC AIR WILL AFFECT CENTRAL ALABAMA WEDNESDAY MORNING...AND THURSDAY MORNING. LOW TEMPERATURES WILL DROP TO 15 DEGREES OR LOWER IN SEVERAL SPOTS EACH MORNING. VERY DRY CONDITIONS WILL ACCOMPANY THIS ARCTIC SURGE OF COLD AIR...LEADING TO HIGH FIRE DANGER CONDITIONS ACROSS PARTS OF CENTRAL ALABAMA. THESE DRY CONDITIONS COULD BE POSSIBLE TUESDAY AFTERNOON ACROSS THE NORTHWEST...AND AGAIN ON BOTH WEDNESDAY AND THURSDAY FOR MOST OF THE AREA. OUTDOOR BURNING IS HIGHLY DISCOURAGED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT IS EXPECTED ON TUESDAY DUE TO THE DEVELOPING WINTER WEATHER ACROSS SOUTHERN SECTIONS OF CENTRAL ALABAMA.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 4:56 AM CST | Hard Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 28 hr |
| Jan 28, 3:55 PM CST | Fire Weather Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 15 more | 11 hr |
Nearby
Red Flag Warnings in Alabama, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.